Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 57, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 29, 2004, 8:30 PM CDT for Jefferson County, Nebraska. It was in force for 60 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2004, 8:30 PM CDT (01:30 UTC)
- Expired
- May 29, 2004, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:53 PM CDT | HAIL 1 | Fairbury, NE | |
| May 29, 8:53 PM CDT | HAIL 1 | Fairbury, NE | |
| May 29, 8:53 PM CDT | HAIL 1 | Fairbury, NE | |
| May 29, 9:10 PM CDT | HAIL 1 | Fairbury, NE | |
| May 29, 9:10 PM CDT | HAIL 1 | Fairbury, NE | |
| May 29, 9:10 PM CDT | HAIL 1 | Fairbury, NE | |
| May 29, 9:25 PM CDT | HAIL 1 | Harbine, NE | |
| May 29, 9:25 PM CDT | HAIL 1 | Harbine, NE | |
| May 29, 9:25 PM CDT | HAIL 1 | Harbine, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
816 WFUS53 KOAX 300130 TOROAX NEC095-300230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 830 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 930 PM CDT * AT 829 PM CDT...RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES 10 MILES SOUTHWEST OF REYNOLDS...OR ABOUT 43 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... REYNOLDS FAIRBURY...ENDICOTT JANSEN...HARBINE THIS IS A DANGEROUS SITUATION. THIS STORM HAS HAD A HISTORY OF PRODUCING DAMAGE IN BELLEVILLE AND MUNDEN KANSAS. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 3993 9760 3980 9743 4016 9687 4035 9712 $$ CHERMOK/ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 2:50 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, May 29, 2:50 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT SAT MAY 29 2004 .DISCUSSION... MAIN PROBLEMS SURROUND SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TONIGHT. 18Z SURFACE ANALYSIS PLACES A WARM FRONT JUST TO THE NORTH OF THE CWA INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. ANOTHER BOUNDARY...THOUGH MUCH MORE DIFFICULT TO PICK OUT APPEARS TO BE FROM NORTH CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE GFS DOES NOT REALLY PICK UP ON THE SOUTHERN BOUNDARY...WHILE THE ETA MAKES IT A MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. AGREE WITH SPC DISCUSSION THAT ELEMENTS ARE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH INCREASING LOW LEVEL MOISTURE...AND AMPLE 0-6KM SHEAR FOR SUPERCELLS. ONE PROBLEM IS THAT THE 18Z OAX SOUNDING DOES SHOW A RATHER STRONG CAP STILL IN PLACE...HOWEVER THE TOP SOUNDING INDICATES SOME COOLING HAS TAKEN PLACE SINCE 12Z BETWEEN 850 AND 700 MB WHICH SHOULD CONTINUE TO ERODE THE CAP. THINK THAT AS THE UPPER LEVEL WAVE TO THE WEST CONTINUES TO LIFT INTO THE AREA THAT SHOULD ALSO HELP GET THINGS GOING WITH EXPLOSIVE DEVELOPMENT EXPECTED. HAVE SOME CONCERN ABOUT THE HEAVY RAIN POTENTIAL AS WELL...WITH PRECIPITABLE WATER VALES OVER 1.5 INCHES FORECAST ACROSS MUCH OF THE CWA. ONE INHIBITING FACTOR IS THAT THE SYSTEM COULD BE PROGRESSIVE AS CORFIDI VECTORS SUGGEST THE OVERALL MCS SHOULD CONTINUE TO MOVE EAST TONIGHT AND NOT STALL OUT. AFTER MUCH DISCUSSION DECIDED TO ISSUE A FLOOD WATCH TONIGHT OVER THE ENTIRE CWA SINCE THE ENTIRE AREA COULD SEE HEAVY RAIN AMOUNTS APROACHING FLASH FLOOD GUIDANCE VALUES...AND THE HPC EXCESSIVE RAINFALL OUTLOOK ALSO COVERS THE ENTIRE CWA. THE SURFACE SYSTEM MOVES EAST OF THE AREA BY SUNDAY MORNING...AND WILL BRING AN END TO THE RAIN CHANCES FOR A TIME...HOWEVER HAVE SOME CONCERN THAT A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH. 850-500 MB LAPSE RATES BECOME RATHER STEEP BY SUNDAY AFTERNOON...SO WILL CARRY A CHANCE POP TO COVER. STEEP LAPSE RATES THEN CONTINUE MONDAY AFTERNOON...WITH THE COLD POCKET ALOFT STILL FORECAST TO BE OVER THE REGION...SO ANOTHER SMALL POP LOOKS WARRANTED. KEPT THINGS DRY TUESDAY THROUGH THURSDAY AS HIGH PRESSURE LOOKS TO DOMINATE AT THE SURFACE AND A RIDGE BUILDS IN ALOFT. BROUGHT IN THE NEXT CHANCE OF STORMS ON FRIDAY WITH ANOTHER ROUND OF WARM AIR ADVECTION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX NEBRASKA CWA. IA...FLOOD WATCH UNTIL 4 AM SUNDAY FOR THE ENTIRE OAX IOWA CWA. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. KING
Hazardous weather outlook, May 29, 4:40 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 440 PM CDT SAT MAY 29 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 440 PM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A MAJOR OUTBREAK OF SEVERE WEATHER IS EXPECTED THIS EVENING. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP...BECOMING WIDESPREAD AFTER 600 PM CDT. THERE APPEARS TO BE A SIGNIFICANT TORNADO THREAT ACROSS THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. OTHER HAZARDS INCLUDE LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE OR LARGER...AND STRONG WIND GUSTS OF 60 TO 80 MPH OR HIGHER. ONCE THUNDERSTORMS DEVELOP...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WITH SOME AREAS RECEIVING FROM ONE TO THREE INCHES OF RAIN. THIS MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM COLUMBUS TO TEKAMAH. THE STORM PREDICTION CENTER HAS PLACED NEARLY THE ENTIRE OUTLOOK AREA IN A HIGH RISK OF SEVERE WEATHER...AND TORNADO WATCHES REMAIN IN EFFECT UNTIL 1000 PM CDT. A FLOOD WATCH ALSO IS IN EFFECT THROUGH 400 AM CDT. THIS IS A SERIOUS SITUATION. PLEASE REVIEW SAFETY PLANS AT THIS TIME...AND BE PREPARED TO IMPLEMENT THEM SHOULD WARNINGS BE ISSUED. ONCE THUNDERSTORMS DEVELOP...THEY SHOULD QUICKLY BECOME SEVERE. A COLD FRONT MOVING INTO THE REGION...COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE...ALONG WITH AMPLE LOW LEVEL MOISTURE AND STRONG INSTABILITY ARE THE PRIMARY REASONS FOR THE SEVERE WEATHER OUTBREAK. A SLIGHT CHANCE OF THUNDERSTORMS WILL STILL EXIST EARLY SUNDAY MORNING AND AGAIN SUNDAY AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE OUTLOOK AREA...AND AGAIN NEXT FRIDAY NIGHT. INSTABILITY WILL BE LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING. BE PREPARED TO ACT QUICKLY ONCE THUNDERSTORMS DEVELOP IN YOUR AREA. DEWALD
In the hours before
Local storm report, May 29, 6:27 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
627 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 1 SE TOBIAS 40.41N 97.32W
05/29/2004 1.00 INCH SALINE NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 29, 7:04 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
704 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 S ODELL 40.04N 96.80W
05/29/2004 GAGE NE EMERGENCY MNGR
LARGE TREE LIMBS DOWN.
&&
DEWALDLocal storm report, May 29, 7:29 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
729 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL SANTEE 42.84N 97.85W
05/29/2004 1.00 INCH KNOX NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 29, 7:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
750 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 2 W DAYKIN 40.32N 97.34W
05/29/2004 70 MPH JEFFERSON NE EMERGENCY MNGR
0550 PM HAIL 2 W DAYKIN 40.32N 97.34W
05/29/2004 0.75 INCH JEFFERSON NE EMERGENCY MNGR
0620 PM HAIL 4 S FAIRBURY 40.08N 97.18W
05/29/2004 0.75 INCH JEFFERSON NE EMERGENCY MNGR
&&
DEWALDLocal storm report, May 29, 7:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
759 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD WYMORE 40.12N 96.67W
05/29/2004 GAGE NE EMERGENCY MNGR
WATER FLOWING OVER NUMEROUS ROADWAYS. NO ROADS CLOSED
YET...DITCHES AND CULVERTS WERE BEGINNING TO OVERFLOW.
&&
DEWALDLocal storm report, May 29, 8:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
819 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 W ST. HELENA 42.81N 97.35W
05/29/2004 70 MPH CEDAR NE TRAINED SPOTTER
0813 PM TORNADO 4 E LIBERTY 40.08N 96.41W
05/29/2004 PAWNEE NE EMERGENCY MNGR
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:08 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 37 min |
| May 29, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 30 min |
| May 29, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 23 min |
| May 29, 7:26 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 34 min |
| May 29, 7:32 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 28 min |
| May 29, 7:34 PM CDT | Flash Flood Warning | OAX | Gage, Jefferson | 6 hr |
| May 29, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 36 min |
| May 29, 7:43 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 32 min |
| May 29, 7:55 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 35 min |
| May 29, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 44 min |
| May 29, 8:03 PM CDT | Flash Flood Warning | OAX | Antelope, Knox | 6 hr |
| May 29, 8:12 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 33 min |
| May 29, 8:13 PM CDT | Tornado Warning | OAX | Pawnee | 47 min |
| May 29, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 30 min |
| May 29, 8:34 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 41 min |
| May 29, 8:41 PM CDT | Flash Flood Warning | OAX | Boone, Pierce | 6 hr |
| May 29, 8:43 PM CDT | Tornado Warning | OAX | Gage | 47 min |
| May 29, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 38 min |
| May 29, 8:56 PM CDT | Flash Flood Warning | OAX | Johnson, Pawnee | 6 hr |
| May 29, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 46 min |
| May 29, 9:21 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 39 min |
| May 29, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 28 min |
| May 29, 9:59 PM CDT | Flash Flood Warning | OAX | Nemaha | 6 hr |
| May 29, 9:59 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 46 min |
| May 29, 10:09 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 66 min |
| May 29, 10:28 PM CDT | Flash Flood Warning | OAX | Platte | 6 hr |
| May 29, 10:32 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 58 min |
| May 29, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 56 min |
| May 29, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 62 min |
| May 29, 11:43 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 32 min |
| May 30, 12:03 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 42 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 15 min |
| May 30, 1:07 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 53 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.